Alert archive / Michigan / Special Weather Statements in 2014

Special Weather Statement, NWS Grand Rapids, MI

August 4, 2014Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 4, 2014, 5:45 AM EDT for Kalamazoo County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 5:45 AM EDT (09:45 UTC)
Expired
Aug 4, 2014, 6:30 AM EDT
In force
45 min
Issued by
NWS Grand Rapids, MI

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 81 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WWUS83 KGRR 040945
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
545 AM EDT MON AUG 4 2014

MIZ064-071-072-041030-
ALLEGAN-KALAMAZOO-VAN BUREN-
545 AM EDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 544 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLOOMINGDALE TO
LAWRENCE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BANGOR BY 545 AM EDT...
  PAW PAW BY 625 AM EDT...
  BLOOMINGDALE BY 545 AM EDT...
  LAWRENCE BY 550 AM EDT...
  GLENDALE BY 600 AM EDT...
  GOBLES BY 605 AM EDT...
  KENDALL BY 620 AM EDT...
  LAWTON BY 630 AM EDT...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4218 8623 4222 8623 4242 8606 4241 8555
      4207 8577
TIME...MOT...LOC 0946Z 291DEG 12KT 4237 8596 4223 8607

$$

WDM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 5:06 AM EDT, 39 minutes earlier.

Area forecast discussion, Aug 4, 5:06 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
506 AM EDT MON AUG 4 2014

LATEST UPDATE...
MESOSCALE DISCUSSION

.MESOSCALE DISCUSSION...
ISSUED AT 505 AM EDT MON AUG 4 2014

THERE IS A CLUSTER OF THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN
FROM WEST OF GLENN TO JUST NORTH OF BERRIEN COUNTY OFF SHORE. THE
STORMS HAVE MOVED INLAND TOO OVER EXTREME SOUTHWEST ALLEGAN AND
WESTERN VAN BUREN COUNTY. THESE STORMS ARE ASSOCIATED WITH A MESO-
LOW OVER SOUTHERN LAKE MICHIGAN. THE MIXED LAYER CAPE IS UNDER 250
J/KG AND THE MOST UNSTABLE CAPE NEAR 500 J/KG BUT NEARLY ALL OF
THAT IS ONLY OVER LAKE MICHIGAN. I WOULD EXPECT THE STORMS TO
CONTINUE TO DEVELOP OVER SOUTHEAST LAKE MICHIGAN UNTIL THE SUN
RISES ENOUGH TO MIX THE AIR. THIS IS SHOWN BY THE RAP MODEL WHICH
CONTINUES THE STORMS TILL AROUND 8-9 AM.

&&

.SYNOPSIS...
ISSUED AT 328 AM EDT MON AUG 4 2014

EXPECT SCATTERED THUNDERSTORMS TODAY INTO TONIGHT AS A WEAK
COLD FRONT MOVES SLOWLY SOUTH THROUGH THE AREA. TODAY WILL BE THE
LAST REALLY WARM DAY FOR WHILE. HIGH SHOULD REACH THE MID 80S IN
LAND AREAS. SOME LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE
TUESDAY THANKS TO AN UPPER LEVEL DISTURBANCE. BEYOND THAT COOLER
THAN NORMAL TEMPERATURES AND DRY WEATHER IS EXPECTED MOST OF THE
REST OF THE WEEK. A SLOW WARMING TREND STARTS FRIDAY AND CONTINUES
THROUGH SUNDAY.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 328 AM EDT MON AUG 4 2014

THE PRIMARY ISSUE AS I SEE IT IS THE THREAT FOR THUNDERSTORMS
TODAY INTO TUESDAY MORNING. ANOTHER ISSUE IS JUST HOW WARM IT WILL
GET TODAY.

THERE IS A WEAK COLD FRONT SLOWLY MOVING SOUTH THROUGH THE STATE
OF MICHIGAN AS I WRITE THIS. THE PROBLEM THROUGH IS THERE IS NOT A
LOT OF PUSH BEHIND THE INITIAL COLD FRONT AND THE TEMPERATURE
GRADIENT BEHIND THE FRONT IS WEAK. MOSTLY DUE TO THE LACK OF ANY
SIGNIFICANT LOW LEVEL JET OR DECENT UPPER LEVEL JET. THAT DOES
CHANGE TONIGHT AS EXIT REGION OF A 85 KNOT JET CORE MOVES INTO THE
AREA. THAT THEN ALLOWS A BETTER PUSH OF THE COLD AIR SOUTH AND
CREATES A SORT OF SECONDARY FRONTAL BOUNDARY THAT TURNS SURFACE
WINDS TO THE NORTHEAST TONIGHT.

THERE IS AROUND 2000 J/KG OF MIXED LAYER CAPE INLAND OF US-131
THIS AFTERNOON SO EVEN WITH WEAK SURFACE CONVERGENCE I WOULD
EXPECT SOME THUNDERSTORMS. WITH A DECENT AMOUNT OF CAPE IN THE -10
TO -30 TEMP RANGE SOME STORMS COULD HAVE HAIL WITH THEM.

TONIGHT EXIT REGION DYNAMICS WILL AID CONVECTIVE DEVELOPMENT AND
THAT WILL CONTINUE INTO MIDDAY TUESDAY. BEYOND THAT HIGH PRESSURE
RULES AND IT WILL BE COOLER TOO.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 328 AM EDT MON AUG 4 2014

THE MID RANGE MODELS ARE TENDING TOWARD A DRIER LONG TERM FORECAST
AND CONFIDENCE IS INCREASING. NO PRECIPITATION IN THE GRIDS... AS
RIDGING AND SURFACE HIGH PRESSURE TO COVER THE REGION.

TEMPERATURES WILL BE AROUND TO A LITTLE BELOW NORMAL FOR THE END OF
THE WORK WEEK AND SLOWLY WARM TO A LITTLE ABOVE NORMAL FOR THE
WEEKEND. NORMAL HIGHS ARE AROUND 80 DEGREES AND NORMAL LOWS ARE
AROUND 60 DEGREES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1157 PM EDT SUN AUG 3 2014

LIGHT MVFR FOG/HAZE IS EXPECTED AGAIN OVERNIGHT AND EARLY
MONDAY... FROM ROUGHLY 09Z TO 14Z. VSBYS SHOULD BE MOSTLY 3-5
MILES BUT SOME IFR VSBYS UNDER 3 MILES CANNOT BE RULED OUT.

WIDELY SCATTERED SHOWERS AND TSTMS ARE EXPECTED MONDAY AFTERNOON
WITH THE EXCEPTION OF THE LK MI SHORELINE. WILL CARRY VCTS AFTER
18Z IN MOST OF THE TAFS ALTHOUGH LEFT THUNDER OUT OF THE TAF FOR
MKG DUE TO THE STABILIZING EFFECTS OF LK MI.

DIURNAL CONVECTION SHOULD WEAKEN MONDAY EVENING AFTER 01Z ALTHOUGH
SCATTERED SHOWERS MAY CONTINUE THROUGH MONDAY NIGHT AS SLOW MOVING
SFC FRONT SAGS SOUTH THROUGH SRN LWR MI.

&&

.MARINE...
ISSUED AT 328 AM EDT MON AUG 4 2014

THERE IS THE THREAT FOR THUNDERSTORMS TODAY INTO TUESDAY MORNING
BUT IT WOULD SEEM THE GREATEST CONCENTRATION OF THUNDERSTORMS
SHOULD BE WELL INLAND OF THE LAKE SHORE. STILL A FRONT IS A FRONT
SO THUNDERSTORMS ARE POSSIBLE EVEN SO TODAY INTO MID MORNING TUESDAY.

WINDS SHOULD BE FAIRLY LIGHT TODAY INTO TONIGHT AS THE FRONT
SLOWLY MOVES THROUGH THE AREA SO NO ISSUES WITH HIGH WINDS OR
WAVES. ON TUESDAY BEHIND THE COLD FRONT WINDS TO INCREASE A TOUCH
FROM THE NORTH BUT FOR THE MOST PART SHOULD STAY 1O KNOTS OR LESS
SO WE SHOULD STILL NOT HAVE ISSUES WITH LARGE WAVES OR SWIMMING
HAZARDS.

&&

.HYDROLOGY...
ISSUED AT 302 PM EDT SUN AUG 3 2014
NO HYDRO ISSUES EXPECTED OVER THE NEXT WEEK. THERE IS A POTENTIAL
FOR LOCALLY HEAVY RAIN IN THUNDERSTORMS MAINLY MIDDAY MONDAY THROUGH
EARLY TUESDAY MORNING. AFTER A COLD FRONT MOVES THROUGH EARLY
TUESDAY... DRY WEATHER IS EXPECTED THROUGH THE REST OF THE WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

MESOSCALE...WDM
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...63
AVIATION...MEADE
HYDROLOGY...EBW
MARINE...WDM
Hazardous weather outlook, Aug 4, 4:35 AM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
435 AM EDT MON AUG 4 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-050845-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
435 AM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THE
STORMS ARE NOT EXPECTED TO BE SEVERE BUT SMALL HAIL...GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTING AND LOCALLY HEAVY
RAINFALL ARE POSSIBLE FROM THE STRONGER STORMS.

FROM MID MORNING INTO EARLY THIS EVENING THE THREAT FOR
THUNDERSTORMS WILL MOSTLY BE INLAND OF US-131. TONIGHT THE THREAT
WILL BE ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR SCATTERED THUNDERSTORMS CONTINUES THROUGH MOST OF
THE DAYLIGHT HOURS OF TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEK.

LMZ844>849-050845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
435 AM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. GUSTY
WINDS... SMALL HAIL AND CLOUD TO WATER LIGHTNING ARE THE EXPECTED
HAZARDS FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR THUNDERSTORMS CONTINUES INTO THE MID AFTERNOON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEK.

WDM

In the hours before

Special weather statement, Aug 4, 5:45 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
545 AM EDT MON AUG 4 2014

MIZ064-071-072-041030-
ALLEGAN-KALAMAZOO-VAN BUREN-
545 AM EDT MON AUG 4 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 544 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLOOMINGDALE TO
LAWRENCE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  BANGOR BY 545 AM EDT...
  PAW PAW BY 625 AM EDT...
  BLOOMINGDALE BY 545 AM EDT...
  LAWRENCE BY 550 AM EDT...
  GLENDALE BY 600 AM EDT...
  GOBLES BY 605 AM EDT...
  KENDALL BY 620 AM EDT...
  LAWTON BY 630 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4218 8623 4222 8623 4242 8606 4241 8555
      4207 8577
TIME...MOT...LOC 0946Z 291DEG 12KT 4237 8596 4223 8607

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:18 PM EDTSpecial Weather StatementGRRBarry, Calhoun, Eaton, Ingham, Jackson57 min
Aug 4, 3:11 PM EDTSpecial Weather StatementGRRBarry, Calhoun, Clinton, Eaton, Ingham, Ionia and 2 more64 min
Aug 4, 4:16 PM EDTSpecial Weather StatementGRRClinton, Eaton, Ingham, Ionia59 min
Aug 4, 4:47 PM EDTSpecial Weather StatementGRRIonia58 min
Aug 4, 5:04 PM EDTAreal Flood AdvisoryGRRIonia, Kent6 hr
Aug 4, 5:45 PM EDTSpecial Weather StatementGRRIonia60 min

Nearby

Special Weather Statements in Michigan, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.